Compounded T4 / T3

Hi All,

Back with an update. I was gone for a while, and I wish I could say it was because all was perfect and I was doing better. That’s not the case. I hit rock bottom. This post will act as my journal trialing compounded T4 / T3. I hope it helps others and sheds some light on one of the lesser talked about treatment options. I’m happy to answer questions as I go.

My reverse T3 has consistently been very high at ~28 and my TSH is mildly high. FT3 and FT4 looked okay, but not great. After years of trying different meds and combos, I ended up back where I started — 125mcgs Synthroid. An increase in Synthroid makes me feel worse, probably due to the already sky-high RT3. Depression, a 40 pound weight gain at this point, and complete lack of energy have taken their toll. I knew I needed to try something else, but I was disillusioned by NDT and T3 not helping in the past. The ONLY thing I hadn’t tried is time-released compounded T3. I found a doc willingly to work with me to get this RT3 under control. The following is the plan we came up with:

I ditched the 125mcgs Synthroid and switched to a compounded time-released T4 / T3 combo. T4 = 15mcgs, T3 = 35mcgs. I am to take this combo twice daily, 12 hours apart. That equals a total of 30mcgs T4 and 70mcgs T3.

I started one week ago, and was overstimulated at first, so I took only one pill a day for the first week. Things have calmed down, so today I will add the second pill to take me up to the full dose.

So far, my energy has been better. My mood has improved some. My anxiety has increased, but is manageable. I’m irritable but keeping an eye on it. Appetite has increased some, but so has my activity level. Weight hasn’t changed. Too early to say if this will be a winning combo, but I’m cautiously optimistic. I was very afraid to make the switch, but I wasn’t living a fulfilled life. I was miserable and had to try.

Anyone have thoughts on this regimen? Specifically the dose? I’m just happy to have met a doctor who was willing to think outside the box. I will continue to update with my progress.

Best,

HypoGuy

13 Replies
oldestnewest

Hypoguy,

30mcg T4 and 70mcg T3 is equivalent to 240mcg T4. That's a considerable dose increase over the 125mcg Synthroid you are taking.

Reply

I realize that. He said that dosing with T3 isn’t an apple to apples equivalency and that the RT3 will cause problems. He doesn’t want me to go more hypo.

But I agree with you that it is a huge increase very fast, which is why I haven’t taken the full dose yet. He said I could take half until I saw how it was affecting me.

Nervous to take more, but also concerned about going hypo.

Reply

Hi - problems with tolerating and/or feeling better on any version of t3 hormone can often be down to deficiencies in nutrients. I see in a post from 2 years ago that you were going to get vit d, vit b12, folate and ferritin tested, but I don't see any results for these. Have you had these tested recently and do you have any results to share?

On another point, you don't say how long you were on 125mcg t4? Whilst I realise that you have previously been on much higher levels, to go from that to a dose equivalent to approx 240 mcg t4 in one go is far too high an increase, hence why you felt over-stimulated. Even 15t4+35T3 is a BIG increase, especially if it has been a while since you have been on any form of t3. Usually it is recommended that t3 is only introduced in 5/6.25mcg increments to avoid shocking the body.

Thinking outside the box, which could certainly be a good thing, is only so if accompanied by sound practice in treating thyroid and the dose you have been given certainly doesn't suggest that.

Gillian

Reply

Yes I had them tested and was in the normal range back then. Having them tested again tomorrow actually, so we’ll see updated results.

It is a high dose, and I may hold off on talking the second pill until I talk to the doctor again. I guess the rationale is that T3 isn’t getting into my cells, and I need to bring down RT3.

I have been taking the single pill for a week now and don’t feel overmedicated. In fact, I’m beginning to feel tired and sluggish again. But I will agree that DOUBLING the dose is likely too much too soon.

Reply

Whist it used to be thought that rT3 blocked T3 receptors and prevented T3 from entering the cells, it has now been proved that that isn't actually so, because rT3 has its own receptors. As far as we know, rT3 does not cause problems because it is inactive. In any case, it doesn't not hang around for long, it is converted to T2 within a few hours.

Reply

I’ve read that as well. It’s interesting then because it begs the question: what is causing me to remain very hypo despite decent labs? RT3 is the only number WAY out of whack. This is all such a puzzle. I’m still determined to give compounded T3 a fair go.

Reply

Well, of course, you must give things a try. It's all trial and error. But, even if rT3 isn't the problem, you could still have absorption problems at a cellular level. And, maybe saturating the receptors with high doses of T3 for a short while will do the trick. But, you have to be well tuned in to your body's responses.

1 like
Reply

Thank you for the response greygoose. Much appreciated. As I said, I will update here as I go.

Reply

You're welcome. :)

Reply

Oh and thank you both for the comments!

Reply

First update: I’ve been a week and two days on this new medicine. Half the dose (only one pill per day right now — that’s 35mcgs T3 and 15mcgs T4). Again, I switched from 125mcgs Synthroid.

The first 4 days I felt EXCELLENT. Improved mood, more energy, more content. But the last three days have gotten worse and worse. I feel I’ve gone very hypo. I’m lethargic, retaining fluid to where my clothes don’t fit, I’m breathless and I’m depressed and achey. Could I go hypo so quickly? I’m nervous to take the second dose, but I’m worried that I’ll keep slipping.

I did read that sometimes time-released / compounded T3 and T4 can cause have absorption issues for some people, and make the dose half as effective. That could be why the doctor started me on such a high dose in the first place. Essentially double the 125mcgs.

I’m not prepared to give up yet though. I think I’ll try the second dose tomorrow and see if it helps. But it is scary and discouraging to think that the last treatment option I hadn’t tried could possibly not work.

Is it possible this is a case of getting worse before better?

Thanks!

Reply

Hi All,

Update 2:

I’ve been on the full dose for 3 days now. That’s 70mcgs T3, 30mcgs T4 compounded time-released. I was on half the dose for over a week to start.

I’m confused, I don’t feel the effects at all. I’m not jittery or anxious or warm — nothing. I just feel tired, depressed, heavy, and sore. What’s going on here? That’s a high dose of T3 by any standard. Could my body be blocking it? Is that possible?

I’ve rewritten before that when I’ve trialed different doses of T3 in the past I’ve gained water weight in significant amounts. I always thought it was because maybe I was suppressing my natural T3 production by not taking enough. That couldn’t be the case here, and the same fluid retention is happening — pants and shirts don’t fit.

Any thoughts? Is it just too early to tell if this will help? Could I be struggling with symptoms of switching and I just need to give it time? Or is T3 just not agreeing with my body?

Any thoughts are appreciated.

Thanks,

HypoGuy

Reply

Back with another update and labs! First the labs:

T4, Free – 0.8 (Normal: 0.76 - 1.44)

T3 Free – 4.0 (Normal: 2.4 - 4.2)

RT3 – 9.7 (Normal: 9.0 - 27.0)

TSH – 2.10 (Normal: 0.52 - 6.25)

My initial reaction is that my RT3 definitely came down – 9.7 from 27! So the protocol has worked. My FT4 is low, but that's expected since I'm taking less in the combo. T3 looks good, higher than it's ever been. TSH is still a tad high, which is surprising.

Symptoms – I feel slightly better in some ways, but worse in others. I have gained some weight, or I'm at least retaining more fluid since starting the T3/T4 combo. Energy level is unpredictable. Definitely still have Hypo symptoms.

My question is: What do I do next? Does symptom relief usually lag behind good labs? Could I use an increase, or a change in dose ratio levels. More T4, more T3?

Thoughts?

Reply

You may also like...